Alert archive / Oklahoma / Tornado Warnings in 2008

Tornado Warning 62, NWS Tulsa, OK

May 2, 2008Mayes County, Oklahoma

NWS Tulsa, OK issued this tornado warning at May 2, 2008, 3:09 AM CDT for Mayes County, Oklahoma. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2008, 3:09 AM CDT (08:09 UTC)
Expired
May 2, 2008, 3:40 AM CDT
In force
31 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Mayes County, OK

The radar

The Tulsa radar (KINX), 41 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 3:15 AM CDTTSTM WND GST 605 S Adair, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 1:09 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1112 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KTSA 020809
TORTSA
OKC097-020900-
/O.NEW.KTSA.TO.W.0062.080502T0809Z-080502T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TULSA OK
309 AM CDT FRI MAY 2 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN MAYES COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 400 AM CDT

* AT 304 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES WEST OF
  PRYOR...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PRYOR...
  ADAIR...PENSACOLA...SPAVINAW...LANGLEY AND DISNEY.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

LAT...LON 3634 9501 3621 9544 3641 9544 3652 9527
      3652 9501
TIME...MOT...LOC 0809Z 241DEG 29KT 3634 9538

$$
3 follow-up statements
000 
WWUS54 KTSA 020816
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
316 AM CDT FRI MAY 2 2008

OKC097-020900-
/O.CON.KTSA.TO.W.0062.000000T0000Z-080502T0900Z/
MAYES OK-
316 AM CDT FRI MAY 2 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR NORTHERN
MAYES COUNTY...

AT 313 AM CDT...WEATHER SERVICE RADAR CONTINUED TO INDICATE A
POTENTIALLY TORNADIC THUNDERSTORM WITH STRONG LOW LEVEL ROTATION. 
THIS STORM WAS LOCATED BETWEEN PRYOR AND ADAIR...MOVING NORTHEAST AT 40 
MPH. THIS IS A DANGEROUS STORM...A TORNADO IS OCCURRING OR COULD 
FORM AT ANY TIME.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ADAIR...
STRANG...PENSACOLA...SPAVINAW...LANGLEY AND DISNEY.

NIGHTTIME TORNADOES ARE ESPECIALLY DANGEROUS - TAKE COVER NOW IF YOU
WAIT UNTIL YOU SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A
SAFE PLACE

LAT...LON 3634 9501 3621 9544 3641 9544 3652 9527
      3652 9501
TIME...MOT...LOC 0816Z 231DEG 35KT 3640 9531

$$
000 
WWUS54 KTSA 020828
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
328 AM CDT FRI MAY 2 2008

OKC097-020900-
/O.CON.KTSA.TO.W.0062.000000T0000Z-080502T0900Z/
MAYES OK-
328 AM CDT FRI MAY 2 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR NORTHERN
MAYES COUNTY...

AT 326 AM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS
LOCATED NEAR ADAIR...MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PENSACOLA...
SPAVINAW...LANGLEY AND DISNEY.

LAT...LON 3634 9501 3621 9544 3641 9544 3652 9527
      3652 9501
TIME...MOT...LOC 0828Z 231DEG 35KT 3647 9520

$$
000 
WWUS54 KTSA 020840
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
341 AM CDT FRI MAY 2 2008

OKC097-020851-
/O.CAN.KTSA.TO.W.0062.000000T0000Z-080502T0900Z/
MAYES OK-
341 AM CDT FRI MAY 2 2008

...THE TORNADO WARNING FOR NORTHERN MAYES COUNTY IS CANCELLED...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE
TORNADO WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 AM.

LAT...LON 3634 9501 3621 9544 3641 9544 3652 9527
      3652 9501
TIME...MOT...LOC 0841Z 231DEG 35KT 3655 9508

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this tornado warning went out at May 2, 2:52 AM CDT, 17 minutes earlier.

Area forecast discussion, May 2, 2:52 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
252 AM CDT FRI MAY 2 2008

.MESOSCALE UPDATE...
MESOSCALE DATA AR 2AM SHOWED THE LINE OF STORMS
IS MOVING THROUGH ITS PEAK ENVIRONMENT NOW AND
WILL DO SO FOR THE NEXT HOUR OR SO.  AFTER
THE STORMS CROSS A MIAMI TO EUFAULA LINE SOME
SLOW WEAKENING MAY OCCUR.  YET BECAUSE THE
LOW-LEVEL SHEAR IS STRONG...SOME WIND OR
BRIEF TORNADO THREAT WILL CONTINUE WITH
THE STRONGER SEGMENTS OF THE LINE INTO
THE PRE-DAWN HOURS.

THE BEST COMBINATION OF CAPE AND LOW-LEVEL SHEAR
AT THIS TIME IS JUST AHEAD OF THE EMBEDDED
SUPERCELL IN OKMULGEE COUNTY AND AHEAD OF THE
LINE CRAIG...AND OTTAWA COUNTIES.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...08
LONG TERM....99
Hazardous weather outlook, May 1, 10:53 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1053 PM CDT THU MAY 1 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-021000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1043 PM CDT THU MAY 1 2008

...ADDITIONAL STORMS WILL MOVE THROUGH THE AREA OVERNIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA....EASTERN OKLAHOMA.
	ONSET...AFTER MIDNIGHT.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AROUND MIDNIGHT...OSAGE COUNTY.

	AREA AT GREATEST RISK...EASTERN OKLAHOMA.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.

DISCUSSION...
A COLD FRONT WILL SWEEP ACROSS THE AREA OVERNIGHT. A LINE OF
STORMS WITH AND SLIGHTLY AHEAD OF THE FRONT IS EXPECTED TO REACH
NORTHWEST OSAGE COUNTY AROUND MIDNIGHT AND CONTINUE MOVING
ACROSS THE REGION REACHING NORTHWEST ARKANSAS BETWEEN 3 AND 5 AM.
THE PROGRESSIVE LINEAR NATURE OF CONVECTION OVERNIGHT SUGGESTS A MUCH
LARGER AREA OF EASTERN OKLAHOMA WILL BE EFFECTED BY STORMS THAN
THE SCATTERED SUPER CELLS NORTHWEST OF TULSA THURSDAY EVENING.

LARGE HAIL AND DAMAGING WINDS WILL THE PRIMARY THREAT WITH A SMALL
RISK OF TORNADOES.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT MAY LINGER IN THE REGION
EARLY FRIDAY MORNING BEFORE ENDING BY MID MORNING AS THE FRONT AND
UPPER LEVEL SYSTEM MOVE AWAY FROM THE FORECAST AREA. A QUIET PERIOD IS
EXPECTED FOR THE WEEKEND. A CHANCE OF THUNDERSTORMS RETURNS SUNDAY
NIGHT AS THE NEXT SYSTEM APPROACHES. A CHANCE FOR THUNDERSTORMS
REMAINS IN THE FORECAST MONDAY THROUGH WEDNESDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 2, 1:40 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
140 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 AM     HAIL             4 N HOMINY              36.47N 96.39W
05/01/2008  E0.75 INCH       OSAGE              OK   AMATEUR RADIO

            DIME TO PENNY SIZE HAIL

&&

DMJ
Local storm report, May 2, 2:12 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
212 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 AM     HAIL             SAND SPRINGS            36.14N 96.11W
05/02/2008  E0.75 INCH       TULSA              OK   AMATEUR RADIO

            DIME TO PENNY SIZE HAIL

&&

DMJ
Local storm report, May 2, 2:14 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
214 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 AM     HAIL             4 N HOMINY              36.47N 96.39W
05/02/2008  E0.75 INCH       OSAGE              OK   AMATEUR RADIO

            DIME TO PENNY SIZE HAIL

&&

DMJ
Local storm report, May 2, 2:32 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
232 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     TSTM WND DMG     3 E BRISTOW             35.83N 96.34W
05/02/2008                   CREEK              OK   LAW ENFORCEMENT

            TWO ROOFS REMOVED FROM BUILDINGS AND SCATTERED ACROSS
            ROADWAY. TIME ESTIMATED FROM RADAR DATA.

&&

JBM
Local storm report, May 2, 2:47 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
247 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 AM     TSTM WND DMG     BRISTOW                 35.83N 96.39W
05/02/2008                   CREEK              OK   EMERGENCY MNGR

            MAJOR TREE DAMAGE THROUGHOUT TOWN WITH TELEPHONE POLES
            ALSO DOWNED.

&&

JBM
Local storm report, May 2, 3:05 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
305 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     HAIL             JAMESVILLE              35.76N 95.64W
05/02/2008  E1.00 INCH       MUSKOGEE           OK   EMERGENCY MNGR

&&

JBM

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:08 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee67 min
May 1, 7:38 PM CDTTornado WarningTSAPawnee67 min
May 1, 7:42 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee63 min
May 1, 8:28 PM CDTTornado WarningTSAOsage, Pawnee62 min
May 1, 8:45 PM CDTTornado WarningTSACreek, Pawnee31 min
May 1, 9:21 PM CDTTornado WarningTSAOsage30 min
May 2, 12:26 AM CDTSevere Thunderstorm WarningTSAOsage, Pawnee64 min
May 2, 1:13 AM CDTSevere Thunderstorm WarningTSACreek, Okfuskee, Okmulgee, Tulsa62 min
May 2, 1:27 AM CDTSevere Thunderstorm WarningTSACraig, Nowata, Osage, Pawnee, Rogers, Tulsa and 1 more63 min
May 2, 2:13 AM CDTSevere Thunderstorm WarningTSACreek, McIntosh, Mayes, Muskogee, Okfuskee, Okmulgee and 4 more62 min
May 2, 2:29 AM CDTSevere Thunderstorm WarningTSACraig, Delaware, Mayes, Nowata, Ottawa, Rogers61 min
May 2, 3:16 AM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Haskell, Latimer, McIntosh, Mayes and 4 more59 min
May 2, 3:30 AM CDTSevere Thunderstorm WarningTSADelaware, Mayes, Ottawa60 min
May 2, 4:02 AM CDTTornado WarningTSAAdair, Delaware43 min
May 2, 4:11 AM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Haskell, Latimer, LeFlore, Pittsburg and 1 more64 min
May 2, 5:10 AM CDTSevere Thunderstorm WarningTSALatimer, LeFlore, Sequoyah80 min
May 2, 5:45 AM CDTSpecial Weather StatementTSAPushmataha45 min
May 2, 6:06 AM CDTSevere Thunderstorm WarningTSALeFlore, Pushmataha54 min
May 2, 6:12 AM CDTAreal Flood AdvisoryTSAOkfuskee, Okmulgee, Osage30 days
May 2, 6:28 AM CDTSevere Thunderstorm WarningTSAPushmataha47 min
May 2, 7:01 AM CDTSevere Thunderstorm WarningTSALeFlore48 min

Nearby

Tornado Warnings in Oklahoma, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.